Jump to section
Overview Mis dosing zoloft...

Accidentally Took Meds At Night Instead Of The Morning

In our latest question and answer, the pharmacist discusses what to do if you accidentally take your medication at the wrong time.

Question

My son took his 54 mg of Concerta and 50 mg of sertraline accidentally at night instead of in the morning. Can he take again in the morning or do we have to skip it until the following morning?

Asked by Elyssa On May 28, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On May 29, 2019
Two Pill Vials Spilling With Text - Took Meds At Wrong Time

Overview

Medication dosing errors are bound to happen from time to time, and it can sometimes be difficult to discern exactly what to do if it does happen, or how to get back on schedule.

The most common type of dosing error is 'double-dosing', or accidentally taking two doses of the same medication. This can happen for many reasons, like simply forgetting a dose was already taken, or when someone responsible for giving medication to another isn't aware a dose was already administered, for example.

How serious these errors depend on many factors, including who took the doses, the type of medication it was, etc...

Another type of dosing error is what you described, taking the medication at the wrong time of day.

There is no blanket recommendation for how to get back on your usual schedule, and these things often need to be considered on a case-by-case basis, based on all the factors involved (e.g. patient, drug, the disease being treated, etc...)


Mis-Dosing Zoloft And Concerta

In your situation, two prescription medications, Zoloft (sertraline) and Concerta (methylphenidate) were taken at night instead of in the morning.

As a general rule of thumb, you should try and avoid taking extra doses of medication within your usual dosing window.

If you, for instance, decided to take Concerta and Zoloft again in the morning, after already dosing the evening before, you could increase the risk of side effects occurring.

This is especially true as Zoloft and Concerta are intended as once-daily medications. You would essentially be taking a double-dose of each within a small amount of time.

You have to weigh this against what would happen if you skip the morning doses. Will you go through withdrawal? With the effect of the medication wear off?

If you have been on Concerta and Zoloft for a good amount of time (at least a few weeks), the risk of withdrawal after only a day or two of missed doses would be extremely uncommon.

They are both likely at 'steady-state' concentrations in your body, and, for most, it is likely to be riskier taking extra doses than it would be to miss a dose for these two medications.

Options

So, essentially, there are two choices to make:

  • Take your morning dose of Concerta and Zoloft (after already taking them the last evening) and risk the increased side effects.
  • Skip the morning dose of the medications, and continue on your normal schedule the next day, although this will result in more than a 24 hour time period elapsing between doses.

You should discuss your options with your personal doctor and/or pharmacist. Everyone's medical situation is different, and you should consult with someone that has your complete medical history.

As mentioned above, however, it generally would be recommended not to take extra doses in your usual dosing interval (i.e. more than one dose of Zoloft and Concerta in a 24-hour time period) due to the increased risk of side (e.g. cardiovascular complications with Concerta), but your situation may dictate another course of action.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions